New York, 2017

Hail and Damaging Winds in New York, June 27, 2017

June 27, 2017 · NWS ALY · 16 events in 7 counties and zones

An upper level low and cold front brought strong to severe thunderstorms to the region during the afternoon hours of Tuesday, June 27th, 2017. These storms knocked down numerous trees and power lines, primarily in the Adirondacks and Mohawk Valley regions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level low and cold front brought strong to severe thunderstorms to the region during the afternoon hours of Tuesday, June 27th, 2017. These storms knocked down numerous trees and power lines, primarily in the Adirondacks and Mohawk Valley regions. More than 8,000 customers lost power in Washington, Saratoga and Warren counties from these storms. There were also reports of quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 12:24 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 27, 12:24 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
124 PM EDT Tue Jun 27 2017

.SYNOPSIS...
A strong upper level low and a cold front will bring scattered
showers and thunderstorms to eastern New York and western New
England today.  The cool air mass will be over the region tonight,
as high pressure will build in from the Mid Atlantic Region for
Wednesday with the best chance of a shower or isolated
thunderstorm north of the Capital Region and Mohawk Valley. A
warm front will approach from the Ohio Valley and lower Great
Lakes Region bringing more showers and a chance of thunderstorms
Thursday into Thursday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
     Marginal Risk for Severe Thunderstorms continues through this
afternoon for much of eastern NY/adjacent western New England...

As of 1240 PM EDT, potent upper level shortwave across western
NYS continues to translate east/northeast. Increasing upper
level forcing, combined with cooling mid level
temperatures/steepening low and mid level lapse rates will lead
to numerous showers/isolated thunderstorms through the remainder
of the afternoon for locations near and especially north of
I-90, with more scattered coverage to the south, where forcing
will be slightly weaker.

Taller convective elements will be capable of small hail/gusty
winds, with locally heavy downpours likely otherwise. It is
quite possible that although hail size may remain generally sub-
severe, there could be quite a bit of it accumulating in some
stronger and/or slower moving cells.

Also, given such strong forcing and cooling aloft, despite
limited sunshine, we can not rule out isolated larger
hail/damaging wind gusts. The stronger wind gusts would be more
likely in any thunderstorms that tend to merge/form clusters
and/or small bowing line segments, which in combination with
strong wet bulb cooling, could produce strong winds.

There is a Marginal Risk for severe thunderstorms today across
eastern NY and western New England....

Upper impulse in western NY heading east and convection with
small hail occurring out there already. Band of showers heading
into the southern Adirondacks and Schoharie Valley now, will
exit through midday. The dry area between the band of rain and
the convection seen in satellite imagery should fill in as
daytime heating occurs.

So, coverage of showers and isolated thunderstorms will
increase, with chances for small hail and gusty winds. Area
soundings at 12Z show wet bulb zero levels are quite low with
the cold air aloft and convective initiation temperatures are
around 70 in eastern NY but only in the lower 60s in western NY,
the atmosphere that will be tracking into our region through
the afternoon.

The previous AFD has a few more details and is below...

H500 heights are 2 to 3 standard deviations below normal based
on the latest GEFS with the anomalous upper trough. Short-wave
energy associated with the upper trough and a cold front/sfc
trough will focus scattered to numerous showers and
thunderstorms this afternoon.

Some sunshine this morning into the early afternoon will allow
for enough heating to occur for some strong to potentially
severe thunderstorms to impact the region. Low and mid-level
height falls will occur ahead of the upper level trough. The
cold pool and the differential cyclonic vorticity advection with
the upper low will allow for showers and thunderstorms to
develop. The big change from yesterday is that the model
guidance from the NAM and the GFS is showing more Surface-based
instability. SBCAPES are in the 500-1500 J/kg range with sfc
dewpts in the 50s to around 60F. The HI-RES NCAR Ensembles have
mean SBCAPES in the 750-1000 J/kg range over the forecast area
in the afternoon. The 0-6 km bulk shear values increase to 40-50
kts with the greatest shear from the Capital Region/southern
VT/eastern Catskills south and east. Wet-bulb zero heights are
forecasted low in the 6-8 kft AGL range with steep mid-level
lapse rates in the 6.5-7.25 C/km range. Organized convection
with perhaps some mini-supercells are possible, though multi-
cells will likely be the dominate mode. Large Hail and some
damaging will be the main threats with the taller updrafts
associated with some of the thunderstorms. The unidirectional
southwesterly flow in the low to mid levels of the troposphere
may allow for some lines to form with bowing segments or some
the hail cores descending from the thunderstorms could produce
some damaging winds, though hail looks to be the primary threat.
Enhanced wording was kept in the grids for small hail and gusty
winds.

The convection should quickly fire up between noon-2 pm across
eastern NY based on the latest CAMs /3-km HRRR and 3-km NAM/.
PWATS will be in the 0.7-1.0" range which are normal to slightly
below normal for this time of year, but some quick bursts of
rain will be possible with the hail and wind threats.

High temps will be around 10 degrees below normal with upper
60s to lower 70s in most of the valley areas, except the mid-
Hudson Valley where some mid and upper 70s are possible...and
upper 50s to mid 60s will be common over the hills and
mountains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight...The showers and thunderstorm should taper and diminish
quickly in the late afternoon and early evening. A few lake
enhanced showers may persist until midnight for the western
Adirondacks and some slight to low chance pops were kept in the
forecast. The short-wave embedded in the upper trough pivots
and lifts northeast into southern Quebec. H850 temps fall to
+5C to +7C over the region. Some clearing in the wake of the
cold front/sfc trough coupled with wet ground and light winds
will promote some patchy fog formation. Lows will be in the
upper 40s to lower 50s across the region.

Wednesday...The mid and upper level trough progresses downstream
of the forecast area. The residual cold pool coupled with a weak
short-wave in the west to northwest flow aloft will trigger some
isolated to scattered showers and possibly isolated
thunderstorms north of the Mohawk Valley and the Capital
Region into the Lake George Region, southern Adirondacks, and
southern VT. SBCAPEs look low this day at less than 500 J/kg.
High pressure will be ridging in from the south near the Mid
Atlantic Region with partly sunny and dry conditions for most of
the forecast area. Temps will rebound a tad closer to normal
with many mid to upper 70 readings in the valleys, and mid 60s
to lower 70s over the higher elevations. A few 80F readings will
be possible in the mid-Hudson Valley.

Wednesday Night...Fair conditions persist most of the night with
mid and high clouds increasing from the south and west ahead of
a warm front over the Ohio Valley and Great Lakes Region
especially after midnight. Some radiational cooling early on
before the clouds increase will allow for lows to be mainly in
the 50s with a few upper 40s over the mtns.

Thu-Thu night...The mid and upper level flow becomes zonal. Warm
advection occurs in the low to mid levels. A low pressure system
will be approaching the Great Lakes Region with a warm front
extending S/SE across the eastern Great Lakes Region into PA.
Strong isentropic lift increases in the late morning into the
afternoon with a strengthening south to southwest low-level jet
of 35-40+ kts. A period of rain or showers may overspread the
region by the late morning into the afternoon. This is variable
in the guidance. It is difficult to determine if an MCS will
impact the region late THU into THU night. MUCAPES do increase
close to 500-1000 J/kg by the late afternoon into the early
evening with Showalter values of 0 to -3C from the latest GFS.
The evening period looks unsettled with possibly nocturnal
convection with increasing PWATS to 1.25-1.75" and potentially
bands of showers and thunderstorms moving across the forecast
area in the THU night. Much of eastern NY is in a Marginal Risk
(outside of Dutchess Co) in Day 3. Right now, locations that may
break into the warm sector look to be south of the I-90
corridor. Temps may get into the upper 70s to lower 80s from the
the Capital Region/Mohawk Valley/Berkshires and points south,
and mid 60s to mid 70s northward. In the more humid air mass
lows will be in the mid to upper 60s excepts upper 50s to lower
60s over the Adirondacks, southern Greens and Lake George
Region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The period starts out on Friday with a diffuse surface boundary over
the region, with increasingly warm and humid conditions.
Southwest zonal flow aloft will allow for a few possible
disturbances to move through, which could fairly easily trigger
diurnally driven showers and thunderstorms given the warm and
humid air mass in place. Early look at instability indicates the
potential for 1000-2000 J/Kg of SBCAPE with moderate shear so
will have to watch for some potentially stronger storms.
Convection could linger well into the evening, but should weaken
overnight. It will be muggy with lows in the 60s.

Saturday still looking like a day with a better chance for more
widespread and organized convection. A surface cyclone is forecast
to track eastward into central/southern Quebec, while a series of
surface boundaries moves across our area starting with a pre-frontal
trough Saturday afternoon. The trough will be the focus for numerous
showers and thunderstorms developing, some of which could be strong
to severe. Too early for specifics, but potentially moderate to
large magnitude of instability may develop given sufficient sunshine
early in the day. Any storms will be capable of producing locally
heavy rainfall as PWATs surge to between +1 to +2 STDEV above
normal, which is significant for early July. High temperatures will
depend on amount of sunshine, but overall mid to upper 80s seems
reasonable for most valley locations, with high dewpoints in the 65
to 70 degree range making it feel more humid.

Showers and thunderstorms will remain likely Saturday night, as the
system's cold front starts to push through. Still getting good model
consensus on this, with timing in decent agreement as well. The cold
front may not clear the area by Sunday, so additional showers and
storms will be possible, but mainly scattered in coverage and not as
intense as Saturday's potential thunderstorms. It will remain warm,
but with a slight drop in humidity behind the cold front.

We could finally see a more tranquil weather day next Monday, but
with zonal flow and weak troughiness in place, widely scattered
diurnal showers and thunderstorms cannot be ruled out.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms across the region with the
upper energy that is tracking through. Carrying VCSH through
about 20Z-21Z when a more organized area of showers and
thunderstorms out to the west is timed to be in the vicinity of
KALB and KGFL, with VCTS between 21Z-23Z. Adding VCTS to KPOU
and KPSF about an hour later. Indicating tempo for borderline
MVFR/IFR conditions in any thunderstorms. After 23Z, back to
VCSH with VFR conditions and the VCSH ends around 01Z-02Z.

The sky should have more scattered clouds with variable broken
but above 3000 feet. By around 08Z-09Z some fog is possible at
KPSF, KGFL and KPOU. Any possible fog ends 11Z-12Z and VFR
conditions prevail at all TAF sites through Wednesday morning.

South to southwest winds at 10 Kt or less this afternoon will
diminish to light tonight. Winds become west to northwest at
less than 10 Kt Wednesday morning.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: High Operational Impact. Likely SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: High Operational Impact. Likely SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A strong upper level low and a cold front will bring scattered
showers and thunderstorms to eastern New York and western New
England today. High pressure will build in from the Mid
Atlantic Region for Wednesday with the best chance of a shower
or isolated thunderstorm north of the Capital Region and Mohawk
Valley. A warm front will approach from the Ohio Valley and
lower Great Lakes Region bringing more showers and a chance of
thunderstorms Thursday into Thursday night.

The RH values will lower to 45 to 70 percent this afternoon and
then recover close to 100 percent tonight. Expect minimum RH
values of 35 to 55 percent on Wednesday.

The winds will from the southwest to northwest at 5 to 15 mph
today. The winds will be from the southwest to west at 10 mph or
less tonight, and then increase from the west to northwest at
10 to 15 mph with some gusts to 25 mph on Wednesday.

Winds will be stronger, and variable in direction in and
near any thunderstorms.

&&

.HYDROLOGY...
No widespread hydrological problems are anticipated over the
next several days. Scattered to numerous showers and thunderstorms
are expected today, mainly during the afternoon and evening
hours, as a cold front and upper low impact the region. Basin
average rainfall amounts will generally be a tenth to a third of
an inch in some locations.

A brief period of mainly dry weather is expected most of
Wednesday into Wednesday night with ridging briefly building in from
the south. An active pattern sets up Thursday into the weekend
with showers and thunderstorms possible with increasing humidity
levels. Rainfall amounts will vary based on where any
convection occurs. The most widespread potential rainfall is
expected Thursday and Saturday. Rainfall amounts THU-THU night
may range from a quarter of an inch to an inch with some locally
higher amounts in thunderstorms. The higher totals right now may
be across the northern basins of the HSA.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...KL/NAS/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...NAS
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Jun 27, 3:54 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
454 AM EDT Tue Jun 27 2017

NYZ032-033-038>043-047>054-058>061-063>066-082>084-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
454 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe thunderstorms this afternoon ahead
of a cold front and an upper level disturbance. The main threats are
large hail one inch in diameter or greater and or damaging winds.
The thunderstorms will move southwest to northeast at 35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Risk of severe thunderstorms Thursday into
Thursday night.

There is chance of thunderstorms Friday through Monday especially in
the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

CTZ001-013-MAZ001-025-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
454 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe thunderstorms this afternoon ahead
of a cold front and an upper level disturbance. The main threats are
large hail one inch in diameter or greater and or damaging winds.
The thunderstorms will move southwest to northeast at 35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is chance of thunderstorms Thursday through Monday especially
in the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

In the hours before

Special weather statement, Jun 27, 12:53 PM EST, 1 hour before
Special Weather Statement
National Weather Service Albany NY
153 PM EDT TUE JUN 27 2017

NYZ041-050-084-271900-
Southern Washington-Southern Saratoga-Northern Saratoga-
153 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA AND
SOUTHERN WASHINGTON COUNTIES...

At 152 PM EDT, a strong thunderstorm was located near Saratoga
Springs, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Greenwich around 220 PM EDT.
  Salem around 255 PM EDT.

Other locations impacted by this storm include Deans Corners,
Cossayuna, Dunham Basin, Center Falls, Goose Island, Adamsville,
Grangerville, Northumberland, Wayville and Middle Falls.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 near exit 10-9.
 Interstate 87 near exit 13, and between exits 14  and 13.

LAT...LON 4293 7372 4309 7384 4337 7346 4329 7328
      4311 7331
TIME...MOT...LOC 1752Z 232DEG 18KT 4306 7370
Special weather statement, Jun 27, 12:56 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Albany NY
156 PM EDT TUE JUN 27 2017

CTZ001-013-271900-
Northern Litchfield-Southern Litchfield-
156 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LITCHFIELD
COUNTY...

At 155 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hartland to near New Preston.
Movement was east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

These storms will be near...
  Torrington, New Hartford, Winsted and New Hartford Center around
  200 PM EDT.
  Canton around 220 PM EDT.
  Litchfield around 250 PM EDT.
  Northwest Harwinton around 300 PM EDT.

Other locations impacted by these storms include West Torrington,
Torringford, Haight Vineyard, Mooreville, Kelly Corner, Mill Brook,
West Goshen, Beech Rock, Wrightville and Lower Merryall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7350 4167 7352 4170 7352 4201 7305
      4201 7302 4197 7303 4197 7289 4190 7291
      4189 7294 4185 7295 4184 7294 4183 7294
      4181 7295 4180 7302 4174 7300 4160 7318
TIME...MOT...LOC 1755Z 265DEG 9KT 4196 7299 4171 7336

NAS
Special weather statement, Jun 27, 1:36 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
236 PM EDT TUE JUN 27 2017

NYZ032-033-038-039-271930-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-
236 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HAMILTON
AND SOUTHERN HERKIMER COUNTIES...

At 236 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Forestport to Yorkville. Movement was
east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

These storms will be near...
  Frankfort around 300 PM EDT.
  Poland around 305 PM EDT.
  Newport and Cold Brook around 310 PM EDT.
  Middleville around 315 PM EDT.
  Dolgeville around 330 PM EDT.

Other locations impacted by these storms include Ingham Mills,
Jersalem Hill, West Frankfort, Nobleboro, Spinnerville, Corrado
Corners, Curtis, Farrel Corner, Countryman and North Ilion.

LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
      4330 7515 4330 7512 4333 7508 4361 7511
      4365 7465 4297 7477 4296 7521 4305 7522
TIME...MOT...LOC 1836Z 261DEG 21KT 4346 7521 4312 7527

NAS
Special weather statement, Jun 27, 1:39 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
239 PM EDT TUE JUN 27 2017

NYZ048>053-271945-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Southern Saratoga-Western Albany-
239 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY...
SOUTHEASTERN SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES...

At 238 PM EDT, a strong thunderstorm was located over Duanesburg, or
7 miles west of Rotterdam, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Rotterdam Junction around 250 PM EDT.
  Albany around 255 PM EDT.
  Schenectady, Rotterdam, Colonie and Scotia around 300 PM EDT.
  Niskayuna, East Glenville, Alplaus and Burnt Hills around 305 PM
  EDT.
  Clifton Park and Country Knolls around 315 PM EDT.
  Cohoes, Waterford and Round Lake around 320 PM EDT.
  Troy around 325 PM EDT.
  Mechanicville around 330 PM EDT.

Other locations impacted by this storm include Shakers, Glenridge,
Harding Crossing, Gifford, Willow Glen, Coons, Garrison Manor, Knox,
Quaker Street and Aqueduct.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 890 near exit 7.
 Interstate 87 between exits 6 and 8-8A, between exits 12-13 and
9-10, near exit 8A , near exit 8-9, and between exits 4-5 and 9.
 Interstate 787 near exit 9W.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4285 7418 4300 7380 4299 7377 4279 7351
      4265 7414 4269 7417 4272 7417 4273 7418
      4271 7419 4281 7425
TIME...MOT...LOC 1838Z 246DEG 24KT 4276 7410

NAS
Special weather statement, Jun 27, 1:42 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
242 PM EDT TUE JUN 27 2017

NYZ052>054-059>061-271945-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Greene-Western Columbia-Eastern Rensselaer-
242 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...
SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHERN RENSSELAER
COUNTIES...

At 242 PM EDT, a strong thunderstorm was located over New Baltimore,
or 9 miles northwest of Chatham, moving northeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Kinderhook around 245 PM EDT.
  Valatie around 250 PM EDT.
  Castleton-On-Hudson around 255 PM EDT.
  Nassau around 310 PM EDT.
  Stephentown and New Lebanon around 330 PM EDT.
  Berlin around 345 PM EDT.

Other locations impacted by this storm include Brookview, Van Hoesen
Station, West Stephentown, Jacks Corners, Millers Corners, Rossman,
Rayville, Otter Hook, Riders Mills and Taborton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4231 7379 4246 7391 4273 7334 4246 7337
TIME...MOT...LOC 1842Z 241DEG 19KT 4243 7376

NAS
Special weather statement, Jun 27, 1:46 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
246 PM EDT TUE JUN 27 2017

VTZ014-015-271915-
Eastern Windham-Western Windham-
246 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINDHAM COUNTY...

At 246 PM EDT, a strong thunderstorm was located near Saxtons River,
or near Bellows Falls, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Bellows Falls around 255 PM EDT.

Other locations impacted by this storm include Hadley Field, North
Westminster, Brockways Mills, Bartonsville, Grafton, Cambridgeport,
Rockingham, Athens, Houghtonville and Westminster West.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4310 7244 4305 7258 4319 7272 4323 7267
      4324 7257 4323 7243 4320 7244 4319 7245
      4318 7244 4317 7245 4315 7246 4314 7244
      4311 7243
TIME...MOT...LOC 1846Z 234DEG 23KT 4317 7257

JSQ

The radar

The Albany radar (KENX), 34 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Columbia

When
June 27, 1:53 PM EST
Where
Columbia County, 1.72 mi NW of Niverville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -73.690

Quarter size hail was reported near Valatie Colony during a thunderstorm.

Thunderstorm Wind, Herkimer

When
June 27, 2:04 PM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -74.990

A tree was downed due to thunderstorm winds in Herkimer.

Hail, Herkimer

When
June 27, 2:09 PM EST
Where
Herkimer County, 0.66 mi SE of Kelhi Corners
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.064, -74.910

Penny size hail was reported during a thunderstorm near Kelhi Corners in the town of Little Falls.

Thunderstorm Wind, Herkimer

When
June 27, 2:10 PM EST
Where
Herkimer County, 0.55 mi ESE of Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.047, -74.860

A tree was downed due to thunderstorm winds in Little Falls.

Hail, Saratoga

When
June 27, 2:15 PM EST
Where
Saratoga County, Ushers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.900, -73.770

Quarter size hail was reported during a thunderstorm near Round Lake.

Hail, Saratoga

When
June 27, 2:20 PM EST
Where
Saratoga County, 2.33 mi ESE of Clifton Park
Measured
1 in hail
Reported by
Social Media
Coordinates
42.870, -73.726

Quarter size hail was reported during a thunderstorm in the hamlet of Newtown in the town of Halfmoon.

Thunderstorm Wind, Fulton

When
June 27, 2:47 PM EST
Where
Fulton County, 0.5 mi E of Gloversville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.050, -74.340

A tree was downed near Gloversville due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 27, 2:58 PM EST
Where
Fulton County, Mayfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -74.270

A tree was downed in Mayfield due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
June 27, 3:01 PM EST
Where
Montgomery County, 1.22 mi NW of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.960, -74.240

A tree was downed onto wires in Fort Johnson due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 27, 3:02 PM EST
Where
Fulton County, 0.62 mi E of Staver Mills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.072, -74.158

A tree was downed along Bornt Road east of Broadalbin due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
June 27, 3:02 PM EST
Where
Hamilton County, 1 mi W of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.249, -74.300

A 12 inch diameter tree was downed across Benson Road near Benson.

Thunderstorm Wind, Montgomery

When
June 27, 3:06 PM EST
Where
Montgomery County, 1.01 mi E of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.950, -74.200

Two trees were downed in the city of Amsterdam due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
June 27, 3:17 PM EST
Where
Saratoga County, 1.43 mi NNW of Birchton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.020, -73.989

Multiple trees were downed near Galway Road and Jockey Street in the hamlet of West Corners in the town of Galway due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
June 27, 3:53 PM EST
Where
Saratoga County, 0.5 mi W of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.300, -73.640

A large pine tree was snapped in South Glen Falls due to thunderstorm winds.

Thunderstorm Wind, Washington

When
June 27, 3:53 PM EST
Where
Washington County, 1.11 mi SSW of Ft Edward
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.254, -73.585

A tree was downed due to thunderstorm winds on Route 4 at County Road 46 in Fort Edward. The downed tree was blocking all lanes of the roadway.

Thunderstorm Wind, Washington

When
June 27, 4:24 PM EST
Where
Washington County, 0.85 mi SE of Granville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.410, -73.260

Trees and wires were downed in Granville due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705785, 705790, 705787, 705791, 705788, 705789, 705792, 705793, 705795, 705797, 705798, 705799, 705800, 705801, 705802, 705805.